Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 18, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Mar 31, 2002, 4:15 PM EST for Anson County, North Carolina. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 31, 2002, 4:15 PM EST (21:15 UTC)
- Expired
- Mar 31, 2002, 4:45 PM EST
- In force
- 30 min
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties
County Anson County, NC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 31, 4:30 PM EST | Hail 1.75 | Ansonville, NC | Golfball sized hail was reported near Sugartown Road and Polkville Road. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.3 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 472 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 132 m²/s²
- 0-3 km storm-relative helicity
- 230 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KRAH 312115 SVRRAH NCC007-312145- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 415 PM EST SUN MAR 31 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ANSON COUNTY IN NORTH CAROLINA * UNTIL 445 PM EST * AT 415 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 11 MILES SOUTHWEST OF ANSONVILLE...OR ABOUT 13 MILES WEST OF WADESBORO...MOVING NORTHEAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ANSONVILLE AT 425 PM EST DAMAGING WINDS IN EXCESS OF 58 MPH ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. $$ WSS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 2:22 PM EST, 1 hour 53 minutes earlier.
Area forecast discussion, Mar 31, 2:22 PM EST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 222 PM EST SUN MAR 31 2002 SEVERE WEATHER WATCH TO CONTINUE SOUTHEAST THIS EVENING... RAIN AND A CHANCE OF THUNDERSTORMS WILL BE CONTINUED WITH AND AHEAD OF THE COLD FRONT FOR EARLY TONIGHT...ENDING 10PM-MID WEST...MID-2AM CENTRAL...AND 2-4AM EAST IN THE RAH CWA. TEMPERATURES WILL BE NEARLY STEADY OR WARMING SLIGHTLY UNTIL FRONTAL PASSAGE. MORNING LOWS WILL RANGE FROM MID 40S NORTHWEST TO MID 50S SOUTHEAST. THE NEXT TWO DAYS SHOULD BE MOSTLY SUNNY AND DRY AS HIGH PRESSURE ASSOCIATED WITH A CONTINENTAL AIRMASS OF PACIFIC ORIGIN BUILDS INTO THE REGION FROM THE WEST. SEASONABLE HIGHS OF MID TO UPPER 60S MONDAY SHOULD WARM TO MID TO UPPER 70S ON TUESDAY. RADIATIONAL COOLING MONDAY NIGHT SHOULD ALLOW TUESDAY MORNING LOWS TO READ LOWER TO MID 40S. GIVEN WEAK RETURN OF LOW LEVEL MOISTURE AND A LEADING PREDOMINANT WESTERLY COMPONENT OF WIND AHEAD OF THE NEXT COLD FRONT...RAIN CHANCES WILL BE KEPT SLIGHT FOR WEDNESDAY. THE AIRMASS WILL BE IN TRANSITION WEDNESDAY WITH MORNING LOWS MAINLY 50S AND DAYTIME HIGHS IN THE UPPER 60S TO LOWER 70S. THE AIR SHOULD DRY BUT REMAIN PARTLY CLOUDY WITH HIGHER CLOUDS THURSDAY AS A SECONDARY TROUGH/ LAGGING SHORT WAVES PASS IN THE SOUTHERN STREAM. THIS SHOULD BE FOLLOWED BY DRIER AND COOLER AIR FRIDAY AND INTO NEXT WEEKEND AS A HUDSON BAY HIGH EXTENDS SOUTH. .RAH...NONE. RFG
In the hours before
Local storm report, Mar 31, 1:15 PM EST, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
115 PM EST SUN MAR 31 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0110 PM 3 W FAYETTEVILLE NC 1.75 INCH HAIL
03/31/02 CUMBERLANDLocal storm report, Mar 31, 2:10 PM EST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
210 PM EST SUN MAR 31 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0203 PM JUST S HOPE MILLS NC 1.00 INCH HAIL
03/31/02 CUMBERLANDLocal storm report, Mar 31, 2:13 PM EST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
213 PM EST SUN MAR 31 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0206 PM 3 E FAYETTEVILLE NC 1.00 INCH HAIL
03/31/02 CUMBERLANDLocal storm report, Mar 31, 2:31 PM EST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
231 PM EST SUN MAR 31 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0230 PM 10 SE FOUR OAKS NC 1.00 INCH HAIL
03/31/02 JOHNSTONLocal storm report, Mar 31, 3:26 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
326 PM EST SUN MAR 31 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0325 PM STANFIELD NC .75 INCH HAIL
03/31/02 STANLYLocal storm report, Mar 31, 3:38 PM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
338 PM EST SUN MAR 31 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0110 PM 3 W FAYETTEVILLE NC 1.75 INCH HAIL
03/31/02 CUMBERLAND
0203 PM JUST S HOPE MILLS NC 1.00 INCH HAIL
03/31/02 CUMBERLAND
0206 PM 3 E FAYETTEVILLE NC 1.00 INCH HAIL
03/31/02 CUMBERLAND
0230 PM 10 SE FOUR OAKS NC 1.00 INCH HAIL
03/31/02 JOHNSTON
0245 PM 15 W CLINTON NC 1.75 INCH HAIL
03/31/02 SAMPSON
0325 PM STANFIELD NC .75 INCH HAIL
03/31/02 STANLY
0330 PM HOPE MILLS NC .88 INCH HAIL
03/31/02 CUMBERLAND
0335 PM 3 E OAKBORO NC 1.25 INCH HAIL
03/31/02 STANLYThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 31, 12:45 PM EST | Severe Thunderstorm Warning | RAH | Scotland | 45 min |
| Mar 31, 1:02 PM EST | Severe Thunderstorm Warning | RAH | Cumberland | 43 min |
| Mar 31, 1:58 PM EST | Severe Thunderstorm Warning | RAH | Sampson | 17 min |
| Mar 31, 2:00 PM EST | Severe Thunderstorm Warning | RAH | Cumberland | 30 min |
| Mar 31, 2:26 PM EST | Severe Thunderstorm Warning | RAH | Sampson | 34 min |
| Mar 31, 2:30 PM EST | Severe Thunderstorm Warning | RAH | Johnston, Wayne | 30 min |
| Mar 31, 2:34 PM EST | Tornado Warning | RAH | Sampson | 26 min |
| Mar 31, 2:50 PM EST | Severe Thunderstorm Warning | RAH | Cumberland | 25 min |
| Mar 31, 3:04 PM EST | Severe Thunderstorm Warning | RAH | Sampson | 26 min |
| Mar 31, 3:05 PM EST | Severe Thunderstorm Warning | RAH | Wayne | 25 min |
| Mar 31, 3:13 PM EST | Severe Thunderstorm Warning | RAH | Stanly | 62 min |
| Mar 31, 3:40 PM EST | Severe Thunderstorm Warning | RAH | Montgomery | 50 min |
| Mar 31, 4:08 PM EST | Severe Thunderstorm Warning | RAH | Cumberland | 22 min |
| Mar 31, 4:48 PM EST | Severe Thunderstorm Warning | RAH | Chatham, Lee | 27 min |
| Mar 31, 5:11 PM EST | Severe Thunderstorm Warning | RAH | Wake | 49 min |
| Mar 31, 6:20 PM EST | Flash Flood Warning | RAH | Wake | 85 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.